Jump to content

Dry Heaves


Carolyn Flournoy

Recommended Posts

Quick background my husband was Dx. 12-13-02 lung cancer 111B. Went on chemo 12-30-02 Carbo/gemzar. Stopped after 2 treatments pneumonia and tumor had'nt shrunk enough. Started radiation & chemo 3-12-03 for 7 weeks 5 days a week. Half way though radiation developed dry heaves with some phlegm doctor said this was normal. Now 3 months later he still has the dry heaves the only thing that helps is taking Lorazepam a relaxer. Nausea med. don't seems to work. Anyone have any ideas of what could be causing dry heaves for 3 months. Could it be some damage from radiation blood work seems to be normal. Has anyone had this problem. Thanks Carolyn Flournoy

Link to comment
Share on other sites

Dear Carolyn,

I am assuming the dry heaves are from anxiety since the Lorazapam is working. Anxiety can cause me to have nausea. Some other causes might be other medications or the way he takes medications. I read where you're not supposed to take meds with orange juice--it's too acidic (sp). Maybe some of the medical people on the board could give us all some insight into how to take pills properly. I also think it's possible for constipation to cause nausea.

Ada

Link to comment
Share on other sites

Zoloft can cause nausea. It is one of the main side effects when beginning it. I am on another SSRI, Paxil, and, like Zoloft - it caused me nausea in the beginning. Call your pharmacist and ask and ask the doctor. It may very well be the Zoloft. A few teaspoons of Coke syrup poured over an ice cube helped me. You can get that at the pharmacy. :)

Take care, :)

Link to comment
Share on other sites

Carolyn,

i know what you are talking about. my husband buddy had those. just out of the blue he would start to have dry heaves. they were horrible. he to had chemo and radiation when that started. i would say they lasted a good 5 to 6 months. we were just talking the other day that hey, you haven't had the dry's for awhile. sometimes even taking a drink of water would cause it to come on. i think the radiation had a lot to do with it. sometimes when he would start to eat he would get it....we would be out at a restaurant and he would start to eat and they would start. mostly when he would take a drink of something....he had a BA swallow test done and nothing showed except that he was told he should put his chin in a downward position when he swallows and that way the liquid will go down the right channel and not get into the lung. i can't say if that worked or not. don't think so..... it leaves like it came, just all of a sudden....hope this helps.......

Link to comment
Share on other sites

Norme Thanks for sharing your husband's problems with the heaves. He must be very brave to venture out to restaurants when he still had the heaves. My husband declines invitations for outings because they sound so horrible. So glad your husband doesn't have them anymore. It gives us hope that eventually they might go away. I really didn't think it was his med. because they were prescribed after the heaves began but then again they could be part of the problem plus anxiety. Thanks again Carolyn

Link to comment
Share on other sites

Carolyn,

It's not the meds. it the comb of chemo and radiation but i think myself more from the radiation.

when i talk about restaurants, i mean just him and me and no dress up place. places like bob evans, etc. he would get them there but we always had lots of tissues on hand. if he would take a drink and it would start, i would keep handing him the napkins in case some of the liquid came up with it. it didn't last more then a minute or two at anytime but was a constant problem for awhile.

i feel your husbands will go away also with time. that radiation is a killer on the body....

Link to comment
Share on other sites

Carolyn,

Hi, just another view point. I experienced the retching (gagging, dry heaves) as a caregiver. It started not too long after I had had a flu bug, but thinking back, my Mom was really starting to go downhill at this point, and I think alot of my problem was induced by stress. My physician told me to try zantac in the am and pm, incase it was caused by acid reflux, but there was no improvement. It stopped shortly after my Mom's funeral, which leads me to believe stress was the cause. My Dad and I were my Mom's caregivers, and as a medical person, I was counted on for a lot. (IE. telling my mom all the scan results, malignancy, why they weren't doing certain treatments at certains times, qualifying all the waits etc,) I guess I was just worn out. (I also ended up losing 10 lbs during this). All though I thought I was handeling everything okay, I guess it was affecting me.

Hopefully the lorazapam will contiue to work,

Faylene

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...